Share Facebook
Crohn's Disease Forum » General IBD Discussion » Uceris and Weight Gain


07-21-2017, 04:50 AM   #1
aweitzm1
 
aweitzm1's Avatar
 
Join Date: Jul 2017
Location: New York, New York

My Support Groups:
Uceris and Weight Gain

I have been on Uceris for about almost two months now and have gained back 10 pounds. I am nervous about the rapid weight gain because I finally lost the weight I wanted and was comfortable where I was at.

Does anyone else experience this with a steroid and do you battle the rapid weight gain?

I am eating the same amount. I haven't changed anything but based on what I have eaten I should not have gained this much weight. My doctor says I need to stay on this medication so I am looking at alternatives to avoid all my weight being gained back.

Thanks
07-21-2017, 10:33 AM   #2
Jabee
Senior Member
 
Jabee's Avatar
 
Join Date: Oct 2016
Location: Massachusetts

My Support Groups:
I take Entocort (same medication but released earlier in the bowel) and I have definitely gained weight. More annoying, though, is that for me it is much harder to lose excess weight while taking it. It's not as systematic a steroid as prednisone, but it really does have some systemic effects.
07-21-2017, 12:30 PM   #3
Maya142
Forum Monitor
 
Maya142's Avatar
My kiddo got Cushing's Syndrome after months on steroids (either Pred/Medrol for 6 months + over a year on Entocort). She gained a lot of weight - nearly 20 lbs - very rapidly.

Her endocrinologist said that she will slowly lose the weight, but it will take some time. 6 months to a year. She also had other symptoms of Cushing's - a puffy face, purple stretch marks etc.

The endocrinologist also told us that GIs use steroids too liberally. She had been off all steroids for a month and then developed adrenal insufficiency - essentially her adrenal glands are not functioning because she has been on steroids so long. This can be very serious - even fatal - if not treated properly. She is now on replacement hydrocortisone and will be until her adrenal glands start functioning.

Entocort and Uceris are definitely better than Prednisone but they're still steroids. They can still have very nasty side effects if used for a long time.

I would ask about a different maintenance medication that is not a steroid. Sometimes it's unavoidable and you have to be on steroids, but it's worth asking about, just in case.

My daughter is now on Cimzia and is feeling better.

The other advice we got was to eat a high protein diet while on steroids - less carbs, more protein.
__________________
Mom of M (20)
diagnosed with Crohn's Disease at 16
Juvenile Idiopathic Arthritis at 12
Juvenile Ankylosing Spondylitis at 16

Mom of S (23)
dx with JIA at 14
Ankylosing Spondylitis at 18
08-15-2017, 05:38 AM   #4
aweitzm1
 
aweitzm1's Avatar
 
Join Date: Jul 2017
Location: New York, New York

My Support Groups:
I hate this drug. I want to stop it and see if I go back to my normal weight. In the past 4 weeks I have gained 15 pounds and its mentally bothering me.

I haven't had a flareup in a few months and I want to see if I stop it if I go back down to my normal weight. I am trying to eat less and I still gain weight.

My GI will not take me off it until I am in full remission which could be months. I absolutely HATE this drug and any steroids.

Has anyone tapered off it themselves? Any bad side effects?
08-15-2017, 11:14 AM   #5
Maya142
Forum Monitor
 
Maya142's Avatar
I would talk to your doctor before tapering. Are you on any other medication (a maintenance med)? Generally, steroids are supposed to induce remission and are used while the maintenance med kicks in.

Some maintenance medications can take a long time to kick in - such as Imuran/6MP (about 3 months). MTX is faster - usually 6-8 weeks.

Biologics (Remicade, Humira) can be anywhere from a few weeks to 3 months.

Generally, once the steroid is stopped, you will lose the weight. It might take a while though.

But I'd discuss it with your doctor before doing anything.
08-15-2017, 11:24 AM   #6
aweitzm1
 
aweitzm1's Avatar
 
Join Date: Jul 2017
Location: New York, New York

My Support Groups:
I would talk to your doctor before tapering. Are you on any other medication (a maintenance med)? Generally, steroids are supposed to induce remission and are used while the maintenance med kicks in.

Some maintenance medications can take a long time to kick in - such as Imuran/6MP (about 3 months). MTX is faster - usually 6-8 weeks.

Biologics (Remicade, Humira) can be anywhere from a few weeks to 3 months.

Generally, once the steroid is stopped, you will lose the weight. It might take a while though.

But I'd discuss it with your doctor before doing anything.
I am on Humira which I started last week. I know you are right. I just really don't like this drug.
Reply

Crohn's Disease Forum » General IBD Discussion » Uceris and Weight Gain
Thread Tools


All times are GMT -5. The time now is 11:27 PM.
Copyright 2006-2017 Crohnsforum.com